Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS State College, PA

July 4, 2003Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2003, 3:15 PM EDT for Clearfield County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 3:15 PM EDT (19:15 UTC)
Expired
Jul 4, 2003, 4:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 39 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS51 KCTP 041915
SVRCTP
PAC033-042015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 415 PM EDT.

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CURWENSVILLE...OR 6 MILES SOUTHWEST OF
  CLEARFIELD...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODLAND AROUND 320 PM.
  JEFFRIES AND LECONTES MILLS AROUND 325 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4097 7869 4081 7841 4097 7820 4117 7834

KL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:15 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 4, 3:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT FRI JUL 04 2003

WEAK SFC TROUGH AND MID LVL THERMAL FIRING ISOLATED TO SCATTERED
CONVECTION AS ANTICIPATED ACROSS THE CENTRAL AND WEST THIS
AFTERNOON. THE BIG SHOW WILL TAKE PLACE LATE TODAY AND THIS EVENING
ACROSS THE CENTRAL WRN ZONES...AS THE SQUALL LINE OVER EXTREME WRN
LAKE ERIE AND NW OHIO RACES TO THE EAST AT AROUND 35 KTS.

WENT FOR HIGH CHC (40-50) POPS CENTRAL ZONES AND LAURELS...TO LIKELY
POPS FOR THE NW MTNS THROUGH THIS EVENING...BEFORE TRIMMING POPS TO
LESS THAN 15% FOR ALL BUT THE WRN MTNS AFTER MIDNIGHT. HIGH
DEWPOINTS BETWEEN 65 AND 70F AND EXPECTED RAINFALL WILL LEAD TO
PATCHY DENSE FOG LATE TONIGHT.

A THIRD DAY IN ROW...HOT AND STICKY DAY IS ON TAP FOR
SATURDAY...WITH ANOTHER ROUND OF MAINLY AFTERNOON/EVENING TSRA
EXPECTED. 12Z ETA SHOWS A CURIOUS FEATURE...LIKELY ANOTHER MCS
SLIDING EAST ALONG/JUST TO THE NORTH OF THE LLVL THETA-E MAX
SITUATED ACROSS THE MID/UPR OHIO VALLEY.

GFS SHOWS THIS AREA OF STRONGER LVLL MOISTURE CONVERGENCE AND UVVEL
TO MOVE INTO THE NW MTNS VERY LATE TONIGHT/EARLY SAT MORNING. BASED
ON THE SLIGHT UNCERTAINTY OF LOCATION OF ANY MCS REMNANTS...I WILL
BROADBRUSH THE WRN/NW MTNS WITH CHC POPS FOR VERY LATE TONIGHT AND
SATURDAY MORNING...WITH ISOLATED 15-20 POPS ELSEWHERE.

FAIRLY WELL DEFINED COOL FRONT WILL MOVE THROUGH THE COMMONWEALTH
SATURDAY NIGHT...TEMPORARILY SWEEPING OUT THE MUGGY AIRMASS. SUNDAY
SHOULD BE A PARTLY TO MOSTLY SUNNY DAY WITH LOWER DEWPOINTS...
RANGING FROM THE MID 50S NORTH TO 60 TO 65 ACROSS THE SOUTH.

FCSTID =    9
MDT   70  93  68  89 /  20  40  30  10
IPT   69  92  66  86 /  40  40  40  10
BFD   63  83  59  78 /  60  50  40  10
JST   63  86  60  78 /  50  40  40  10
AOO   66  89  63  82 /  40  40  30  10
UNV   68  91  65  85 /  40  40  40  10
SEG   69  92  67  87 /  30  40  30  10
LNS   70  93  68  88 /  20  30  30  10
THV   69  93  67  87 /  20  30  30  10

.CTP...
PA...SEVERE THUNDERSTORM WATCH FOR CENTRAL AND WESTERN COUNTIES OF
THE CWA UNTIL 9 PM TONIGHT.

LAMBERT
Hazardous weather outlook, Jul 4, 2:06 PM EDT, 1 hour 9 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-042000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A POTENT DISTURBANCE SLIDING EAST FROM THE GREAT LAKES WILL SWEEP A
LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS ACROSS THE NORTHERN
AND CENTRAL MOUNTAINS BETWEEN 5 AND 7 PM. THESE THUNDERSTORMS MAY BE
ACCOMPANIED BY LOCALIZED STRAIGHT LINE...DAMAGING WIND GUSTS.

SCATTERED THUNDERSTORMS AHEAD OF THIS DISTURBANCE WILL CONTINUE TO
DEVELOP ACROSS MUCH OF CENTRAL PENNSYLVANIA THROUGH THIS AFTERNOON.
A FEW OF THESE THUNDERSTORMS COULD BE ACCOMPANIED BY LOCALLY STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS ON SATURDAY...AND SOME OF THESE STORMS
COULD BE ON THE STRONG TO LOCALLY SEVERE SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KL/BCL/DO/CS

In the hours before

Special weather statement, Jul 4, 10:14 AM EDT, 5 hours 1 minute before
PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-050000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1014 AM EDT FRI JUL 4 2003

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING
OVER PORTIONS OF CENTRAL AND NORTHERN PENNSYLVANIA...

A DISTURBANCE AT UPPER LEVELS OF THE ATMOSPHERE WILL COMBINE WITH
VERY WARM AND HUMID AIR ACROSS THE REGION TO TRIGGER SOME STRONG TO
SEVERE THUNDERSTORMS.

THE BEST CHANCE FOR SEEING SEVERE WEATHER WILL BE ACROSS THE PORTION
CENTRAL PENNSYLVANIA...TO THE NORTH OF INTERSTATE 80. THE STORMS
WILL BE MOST LIKELY DURING THE EARLY TO MID AFTERNOON HOURS ACROSS
THE NORTHWEST MOUNTAINS...AND BETWEEN 3 AND 7 PM TO THE EAST OF A
LINE FROM WELLSBORO...TO LOCK HAVEN...AND STATE COLLEGE.

THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND
POTENTIALLY DAMAGING STRAIGHT LINE WIND GUSTS. BRIEF TORRENTIAL
DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED.

PERSONS WITH OUTDOOR PLANS ON THIS HOLIDAY SHOULD MONITOR THE LATEST
WEATHER CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK
SHELTER INDOORS SHOULD THREATENING WEATHER APPROACH LATER THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE
AT...WWW.NWS.NOAA.GOV/ER/CTP

LAMBERT/ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:14 PM EDTSevere Thunderstorm WarningCTPMcKean61 min
Jul 4, 7:17 PM EDTSevere Thunderstorm WarningCTPSomerset58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.